Ministry of Health does not recommend that patients stop taking medicines containing ranitidine'
• Ministry suspends the registration, importation and distribution of all medicines containing ranitidine as a precautionary measure
• Ministry calls on patients wishing to stop using ranitidine to consult their healthcare professional for replacement
• Ranitidine-containing medicines used to treat and prevent ulcers and acidity in the stomach
Dubai, September 24, 2019: The Ministry of Health and Prevention (MoHAP) has issued a circular to all health facilities and practitioners, informing them about the precautionary suspension of the registration, importation and distribution of all medicines containing ranitidine.
Yet, the ministry said it will not withdraw these medicines until the acceptable ratio of NDMA is established by international health authorities.
The ministry’s decision is based on the recommendations of the US Food and Drug Administration (FDA), the European Medicines Agency (EMA), and the
Health Canada regarding the possible contamination of the medicine with NDMA impurity (N-nitrosodimethylamine), which is classified potentienlly carcinogenic to human based on laboratory tests.
Product Registered with Ministry
In the circular, which was signed by H.E. Dr. Amin Hussain Al Amiri, the Ministry’s Assistant Under-Secretary for Public Health Policy and Licensing, and Chairman of the Supreme National Pharmacovigilance Committee, the ministry said it does not recommend patients to stop taking ranitidine, which is used to treat and prevent ulcers and acidity in the stomach.
The circular called on patients wishing to stop taking ranitidine due to possible contamination, to consult a healthcare professional for replacement, in line with the recommendation of the international drug agencies. Yet, a number of ranitidine-containing products are registered with the Drug Department of the ministry.
Contact the Ministry When Observing Side Effects
Dr. Ruqaya Al Bastaki, Director of MoHAP's Drug Department, said that the circular was issued after reviewing measures taken by international health authorities, including the US Food and Drug Administration (FDA), the European Medicines Agency (EMA), and Health Canada.
She called on patients to contact the ministry in the event of any side effects arising from using the above-mentioned products, via phone: 04 04 2301448, e-mail: firstname.lastname@example.org, or through the ministry’s website or the mobile application: UAERADR. The ministry’s circulars can be viewed on its website.
Ministry in Constant Contact with International Pharmaceutical Authorities
The Ministry of Health stressed that it has maintains a constant dialogue with the local and international pharmaceutical manufacturers, and international pharmaceutical authorities, such as the US Food and Drug Administration (FDA) and the European Medicines Agency (EMA).
Once any warning in relation to medicines is issued, the ministry immediately releases a circular to all health and concerned authorities, highlighting the need to withdraw and dispose of certain products in order to safeguard the health and safety of the community. The ministry added it does also take preventive measures and follows up on the implementation of mandates of the circulars, as part of its strategy to build quality assurance, therapeutic, health and pharmaceutical safety systems according to international standards
Home >> Healthcare & Medicine Section